Over-the-counter and prescription drugs are formulated to provide relief from symptoms and treat illnesses, among others. But these drugs also have side effects including hearing loss, usually when the drugs damage the inner ear’s delicate hair cells. These hair cells are crucial in hearing as well as coordination and balance.
Hearing loss caused by drug use is known as ototoxicity and its risk increases as the drug builds up in the body. Furthermore, there are more than 200 known medications and chemicals with hearing loss as a side effect. The hearing loss itself can be temporary or permanent so it’s crucial to ask your doctor about it before agreeing to the medication.
Not all antibiotics will cause temporary hearing loss and not all antibiotics that cause temporary hearing loss will affect every person who takes them. Aminoglycosides are the common antibiotics that cause it as a side effect.
If you’re prescribed aminoglycosides, such as gentamicin, you should express your concern about possible hearing loss with your doctor. This is especially true for newborns who are prescribed gentamicin for the treatment of meningitis, usually when other antibiotics didn’t work.
Non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin and acetaminophen, are commonly used as pain relievers. These are over-the-counter medications and, thus, the potential for misuse and abuse is present.
Be careful about using NSAIDs too much as studies have pointed out the possible side effects of doing so. In a study published in The American Journal of Medicine (March 2010), the regular use of NSAIDs can result in hearing loss. The increased risk is particularly pronounced in men younger than 60 years old who use these medications on a regular basis.
Take NSAIDs only when you have to. Otherwise, ask your doctor about hearing loss if you feel it after taking one of these drugs.
These are medications used in increasing urine production in the body. These are used in the treatment of a wide range of medical conditions, such as glaucoma, edema and hypertension. In some cases, these can cause tinnitus and hearing loss.
Chemotherapy is usually used in the treatment of cancers. While there are several side effects, hearing loss can be the most concerning for patients because it means losing another sense.
Aside from hearing loss, chemotherapy drugs can also cause vertigo and tinnitus. In some cases, the hearing loss is permanent.
Scientists at Oregon Health and Science University are searching for ways of delivering chemotherapy drugs while preserving the sense of hearing.
But don’t assume that just because you’re taking one of these drugs that you’re automatically getting your sense of hearing compromised. You can talk to your doctor about alternative medications or for ways to manage the hearing loss, such as with hearing aids.
If you think you need a hearing aid, make sure that you get a hearing aid prescription. For more details of our hearing test & assessment, and hearing aid services, please contact HK Hearing & Speech Centre.
HK Hearing & Speech Centre
Specialist of Hearing test & assessment,
and Hearing Aid Prescription